Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Morristown, TN

March 17, 2002Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 8:47 AM CST for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 8:47 AM CST (14:47 UTC)
Expired
Mar 17, 2002, 11:45 AM CST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 171447
FFWMRX
TNC007-143-171745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 AM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE

* UNTIL 1145 AM CST(1245 PM EST)

* AT 838 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN WHICH CONTINUE TO AFFECT MUCH   
  OF BLEDSOE COUNTY AS WELL AS NORTHERN SECTIONS OF RHEA COUNTY.     
  THE THUNDERSTORMS ARE OCCURRING ALONG A STATIONARY FRONT IN PLACE  
  ACROSS THIS REGION. 

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3  
INCHES OF RAIN HAVE FALLEN OVER THE PAST 5 HOURS. AN ADDITIONAL  
INCH OF RAIN IS POSSIBLE OVER THE NEXT 3 HOURS.

AT 839 AM CST(939 AM EST) LOCAL LAW ENFORCEMENT REPORTED NUMEROUS 
ROADS CLOSED DUE TO HIGH WATER IN MUCH OF BLEDSOE AND PRIMARILY 
NORTHERN SECTIONS OF RHEA COUNTY. SOME HOMES WERE BEING EVACUATED IN 
BOTH COUNTIES DUE TO RISING WATER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3576 8523 3555 8543 3541 8530 3547 8514
          3543 8501 3572 8471 3580 8476

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:27 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 2:27 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 AM EST SUN MAR 17 2002

CONVECTIVE COMPLEX OVER WEST AND MIDDLE TN ASSOCIATED WITH LOW LEVEL
JET BEGINNING TO SHIFT EAST INTO MY FORECAST AREA. EXPECT MOST OF IT
WILL MOVE OUT THIS MORNING AS JET MOVES OFF TO THE NORTHEAST.
ACTIVITY THIS AFTERNOON WILL BE MORE SCATTERED AND LIGHT. WILL GO
LIKELY POPS EVERYWHERE. TONIGHT INGREDIENTS COMING TOGETHER FOR A
HEAVY RAIN EVENT. VERY DEEP/STRONG LIFT AND CONVERGENCE AS SHORTWAVE
AND WEAK SURFACE REFLECTION MOVE ACROSS SOUTHERN APPALACHIANS.
PRECIP WATER VALUES AROUND 1.5. ETA FOUS GIVES 1.94 OVERNIGHT AND
QPFERD PLACES MY FORECAST AREA DIRECTLY UNDER AN AREA WHERE RAINFALL
IS EXPECTED TO EXCEED FLASH FLOOD GUIDANCE. ONE HOUR FLASH FLOOD
GUIDANCE FOR MY AREA IS AROUND 1-1.5 FOR ONE HOUR AND 1.7-2.2 FOR
THREE HOURS. AFTER COORDINATING WITH JKL AND OHX WILL ISSUED FLASH
FLOOD WATCH FOR THE ENTIRE AREA TONIGHT. FRONT WILL MOVE JUST TO THE
SOUTH ON MONDAY. WIDESPREAD RAIN WILL BE ONGOING AT THE START OF THE
PERIOD BUT SHOULD TAPER OFF A BIT AS FRONT MOVES SOUTH. WILL ASSIGN
LIKELY POPS THROUGHOUT.

GUIDANCE TEMPS CLOSE AND LOOK REASONABLE.

THANKS FOR THE COORDINATION OHX...JKL AND RLX.

CHA   72  59  70  54 /  70 100  60  50
TYS   68  56  68  53 /  70 100  60  50
TRI   65  52  64  49 /  70 100  60  50
OQT   68  56  68  53 /  70 100  60  50

.MRX...
NC...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

AUSTIN

In the hours before

Local storm report, Mar 17, 8:37 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
937 AM EST SUN MAR 17 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    FRIENDSVILLE              TN   FLASH FLOODS
03/17/02   BLOUNT                         BIG SPRINGS RIDGE ROAD IS
                                          COMPLETELY COVERED BY
                                          MOVING WATER. TREE ALSO
                                          ACROSS ROAD.REPORTED BY
                                          SPOTTERS

0852 AM    KNOXVILLE                 TN   FLASH FLOODS
03/17/02   KNOX                           PARKSIDE ROAD CLOSED DUE
                                          TO WATER ACROSS ROADWAY.
                                          MUDSLIDE AT THE JUNCTION OF
                                          KINGSTON PIKE AND EBENEEZER
                                          RD.REPORTED BY LAW
                                          ENFORCEMENT

0857 AM    LOUDON                    TN   FLASH FLOODS
03/17/02   LOUDON                         MARTEL ROAD CLOSED DUE TO
                                          MOVING WATER COVERING THE
                                          ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0903 AM    KINGSTON                  TN   FLASH FLOODS
03/17/02   ROANE                          PONDERS GAP BRIDGE COVERED
                                          BY WATER. PONDERS GAP
                                          BRIDGE ROAD WASHED
                                          OUT.REPORTED BY LAW
                                          ENFORCEMENT

0906 AM    SEVIERVILLE               TN   FLASH FLOODS
03/17/02   SEVIER                         CHAPMAN HWY IS COVERED BY
                                          MOVING WATER. REPORTED BY
                                          LAW ENFORCEMENT

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:10 AM CSTFlash Flood WarningMRXBlount, Knox, Loudon, Meigs, Roane, Sevier3 hr
Mar 17, 6:32 AM CSTFlash Flood WarningMRXBlount, Knox, Loudon, Meigs, Roane, Sevier2 hr
Mar 17, 9:08 AM CSTFlash Flood WarningMRXBlount, Sevier3 hr
Mar 17, 1:49 PM CSTFlash Flood WarningMRXCocke, Jefferson, Knox, Sevier4 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.